Alert archive / Indiana / Flash Flood Warnings in 2002

Flash Flood Warning 74, NWS Louisville, KY

May 13, 2002Crawford County, Dubois County, Indiana

NWS Louisville, KY issued this flash flood warning at May 13, 2002, 3:00 AM EST for Crawford County, Dubois County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2002, 3:00 AM EST (08:00 UTC)
Expired
May 13, 2002, 5:00 AM EST
In force
2 hr
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Crawford County, IN, Dubois County, IN

The radar

The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 130803
FFWSDF
INC025-037-131100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EST MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 600 AM EST

* AT 258 AM EST...LAW ENFORECEMENT REPORTED FLOODING OF NUMEROUS 
ROADS IN DUBOIS COUNTY AND FLOODING OF STATE ROUTE 37 SOUTH OF 
INTERSTATE 64 AND CREEKS ACROSS THE COUNTY WERE SWOLLEN. 

RAIN WILL CONTINUE OVER DUBOIS AND CRAWFORD COUNTY FOR THE NEXT 
SEVERAL HOURS AND THIS COULD CREATE MORE FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED 
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE 
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER 
GROUND TO ESCAPE FLOOD WATERS.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

&

SCHOLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 13, 2:15 AM EST, 45 minutes earlier.

Area forecast discussion, May 13, 2:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
ISSUED BY NWS PADUCAH KY
315 AM EDT MON MAY 13 2002

WFO PADUCAH PROVIDING BACKUP FOR WFO LOUISVILLE EARLY THIS MORNING.

SHOWERS AND THUNDERSTORMS WERE NUMEROUS ACROSS THE NORTH 1/2 OF THE
CWFA EARLY THIS MORNING. THE SHOWERS AND THUNDERSTORMS EXTENDED AS
FAR WEST AS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS INTO
ARKANSAS...BUT WAS MAKING GOOD PROGRESS EAST. THE ETA AND AVN
CONTINUE TO BE THE MOST AGGRESSIVE IN PUSHING EAST THE DEEP MOISTURE
AND LIFT BY AROUND 18 UTC. WILL MAINTAIN FLOOD WATCH FOR THE
MORNING. WILL HAVE SHOWERS AND THUNDERSTORMS IN FOR THE
MORNING...THEN KEEP THE CLOUDS IN FOR THE AFTERNOON...ALTHOUGH WEST
SECTIONS MAY SEE SOME BREAKS BEFORE THE DAY IS OVER.

LITTLE CHANGE IN THE FORECAST BEYOND TODAY. HIGH PRESSURE TO CONTROL
THE WEATHER THROUGH WEDNESDAY...THEN THE PATTERN BECOMES MORE
UNSETTLED ONCE AGAIN THURSDAY THROUGH SATURDAY AS SEVERAL IN THE
SERIES OF DISTURBANCES MOVES ACROSS THE AREA...ACCOMPANIED BY ON AND
OFF CHANCES OF SHOWERS AND THUNDERSTORMS. SHOULD BE OUT OF THE
REGION BY SUNDAY.

GENERALLY FOLLOWED GUIDANCE AND PREVIOUS FORECAST NUMBERS. EVEN
THROUGH SOME AREAS ARE STILL IN THE 70S...RAIN AND FROPA SHOULD
BRING READINGS DOWN THROUGH THE EARLY MORNING...SO WILL USE HIGH
TEMPERATURE TYPE WORDING ANYWAY.

.SDF...FLOOD WATCH ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA
THIS MORNING.

In the hours before

Local storm report, May 12, 11:16 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1216 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    ENGLISH                   IN   FLASH FLOODS
05/12/02   CRAWFORD                       NUMEROUS ROADS COVERED
                                          WITH WATER COUNTYWIDE.
                                          REPORTED BY CENTRAL
                                          DISPATCH.

1145 PM    JASPER                    IN   FLASH FLOODS
05/12/02   DUBOIS                         NUMEROUS ROADS COVERED
                                          WITH WATER COUNTYWIDE.
                                          REPORTED BY CENTRAL
                                          DISPATCH.

MRC
Local storm report, May 12, 11:58 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1258 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    THOMPKINSVILLE            KY   WIND DAMAGE
05/13/02   MONROE                         TREES DOWN ACROSS COUNTY.
                                          REPORTED BY COUNTY
                                          DISPATCH.

1145 AM    SCOTTSVILLE               KY   TORNADO
05/13/02   ALLEN                          POSSIBLE TORNADO. RADIO
                                          STATION ANTENNA BLOWN OFF.
                                          TREES TWISTED AND SNAPPED
                                          THROWN IN OPPOSITE
                                          DIRECTION OF LINE OF
                                          MOVEMENT. PLATE GLASS OUT.
                                          SHINGLES ROLLED UP IN
                                          OPPOSITE DIRECTIONS.
                                          SPOTTER SAW FUNNEL WITH
                                          DEBRIS CIRCULATING AROUND
                                          IT. EVENT LASTED 45
                                          SECONDS.

PKW...CORRECTED FOR TIME OF SCOTTSVILLE EVENT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:24 PM ESTSevere Thunderstorm WarningLMKOrange36 min
May 12, 10:31 PM ESTFlash Flood WarningLMKCrawford, Dubois89 min
May 12, 10:38 PM ESTFlash Flood WarningLMKCrawford, Dubois2 hr
May 12, 11:00 PM ESTFlash Flood WarningLMKHarrison, Perry3 hr
May 13, 2:33 AM ESTFlash Flood WarningLMKHarrison3 hr
May 13, 3:03 AM ESTFlash Flood WarningLMKCrawford, Dubois3 hr

Nearby

Flash Flood Warnings in Indiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.